MAUDE Adverse Event Report: MEDTRONIC XOMED INC. XPS® BUR; BUR, EAR, NOSE AND THROAT

MEDTRONIC XOMED INC. XPS® BUR; BUR, EAR, NOSE AND THROAT
Model Number 31151098E
Medical Device Problem Code Material Separation (1562)
Health Effect - Clinical Codes Foreign Body In Patient (2687); Radiation Exposure, Unintended (3164)
Date of Event 10/31/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Analysis results were not available as of the date of this report.  a follow-up report will be submitted when analysis is complete.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
A healthcare professional (hcp) reported via a manufacturer representative that the tip of the bur snapped off and was left in the patients middle ear during a cochlear implant procedure.The hcp left the broken tip as it would be too dangerous for the other structures.The procedure was completed without the use of a back-up device.The procedure was delayed for 60 minutes due to the need for xray confirmation.The broken tip was confirmed to still be in the middle ear via xray.
 
Additional Manufacturer Narrative
If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Additional information from the healthcare professional (hcp) reported there has been no symptoms associated with the piece of the bur that remained inside the patient's middle ear.
 
Additional Manufacturer Narrative
Analysis found that visually, the tip had broken off.The portion that became detached was not returned however it would have measured approximately 0.12¿ x 0.04¿.When viewed under magnification, the configuration of the fracture was consistent with shear or bending stress.If information is provided in the future, a supplemental report will be issued.

Brand Name
XPS® BUR
Common Device Name
BUR, EAR, NOSE AND THROAT
Manufacturer (Section D)
MEDTRONIC XOMED INC.
6743 southpoint dr n
jacksonville FL 32216
MDR Report Key8110369
Report Number1045254-2018-00659
Device Sequence Number13886293
Product Code EQJ
UDI-Device Identifier00885074322162
UDI-Public00885074322162
Combination Product (Y/N)N
Initial Reporter CountryEI
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 04/09/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date03/13/2022
Device Model Number31151098E
Device Catalogue Number31151098E
Device Lot Number0215072934
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/22/2018
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/06/2018
Supplement Date Received by Manufacturer12/12/2018
03/12/2019
Initial Report FDA Received Date11/28/2018
Supplement Report FDA Received Date01/10/2019
04/09/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;